Toxic methemoglobinemia

A rare but serious complication of transesophageal echocardiography

Mark A. Fisher, David Henry, Linda Gillam, Chunguang Chen

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

Cyanosis occurring during a transesophageal echocardiogram (TEE) is usually related to the respiratory depressant effect of the administered sedative. However, acute toxic methemoglobinemia related to topical benzocaine is a rare and not well recognized but potentially life threatening cause of cyanosis during or after TEE. A case of this condition is presented and the literature on its frequency, diagnosis and management is briefly reviewed.

Original languageEnglish (US)
Pages (from-to)1157-1160
Number of pages4
JournalCanadian Journal of Cardiology
Volume14
Issue number9
StatePublished - Sep 1 1998

Fingerprint

Methemoglobinemia
Cyanosis
Poisons
Transesophageal Echocardiography
Benzocaine
Hypnotics and Sedatives

All Science Journal Classification (ASJC) codes

  • Cardiology and Cardiovascular Medicine

Cite this

Fisher, Mark A. ; Henry, David ; Gillam, Linda ; Chen, Chunguang. / Toxic methemoglobinemia : A rare but serious complication of transesophageal echocardiography. In: Canadian Journal of Cardiology. 1998 ; Vol. 14, No. 9. pp. 1157-1160.
@article{a1bca6f3b64842d6bd4a799cb1606f13,
title = "Toxic methemoglobinemia: A rare but serious complication of transesophageal echocardiography",
abstract = "Cyanosis occurring during a transesophageal echocardiogram (TEE) is usually related to the respiratory depressant effect of the administered sedative. However, acute toxic methemoglobinemia related to topical benzocaine is a rare and not well recognized but potentially life threatening cause of cyanosis during or after TEE. A case of this condition is presented and the literature on its frequency, diagnosis and management is briefly reviewed.",
author = "Fisher, {Mark A.} and David Henry and Linda Gillam and Chunguang Chen",
year = "1998",
month = "9",
day = "1",
language = "English (US)",
volume = "14",
pages = "1157--1160",
journal = "Canadian Journal of Cardiology",
issn = "0828-282X",
publisher = "Pulsus Group Inc.",
number = "9",

}

Toxic methemoglobinemia : A rare but serious complication of transesophageal echocardiography. / Fisher, Mark A.; Henry, David; Gillam, Linda; Chen, Chunguang.

In: Canadian Journal of Cardiology, Vol. 14, No. 9, 01.09.1998, p. 1157-1160.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Toxic methemoglobinemia

T2 - A rare but serious complication of transesophageal echocardiography

AU - Fisher, Mark A.

AU - Henry, David

AU - Gillam, Linda

AU - Chen, Chunguang

PY - 1998/9/1

Y1 - 1998/9/1

N2 - Cyanosis occurring during a transesophageal echocardiogram (TEE) is usually related to the respiratory depressant effect of the administered sedative. However, acute toxic methemoglobinemia related to topical benzocaine is a rare and not well recognized but potentially life threatening cause of cyanosis during or after TEE. A case of this condition is presented and the literature on its frequency, diagnosis and management is briefly reviewed.

AB - Cyanosis occurring during a transesophageal echocardiogram (TEE) is usually related to the respiratory depressant effect of the administered sedative. However, acute toxic methemoglobinemia related to topical benzocaine is a rare and not well recognized but potentially life threatening cause of cyanosis during or after TEE. A case of this condition is presented and the literature on its frequency, diagnosis and management is briefly reviewed.

UR - http://www.scopus.com/inward/record.url?scp=0031711689&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031711689&partnerID=8YFLogxK

M3 - Article

VL - 14

SP - 1157

EP - 1160

JO - Canadian Journal of Cardiology

JF - Canadian Journal of Cardiology

SN - 0828-282X

IS - 9

ER -